Fentanyl Patch Overdose – Case Scenario

I received this guest post from Kyle Roberts! It does a really nice job of demonstrating the challenges and potential risks with fentanyl and opioids in general.  If you’d like to share a case with a story, please feel free to contact me!

An elderly female was on a maintenance opioid regimen of Morphine ER 15 mg BID, with breakthrough Norco 10/325mg QID PRN. Needless to say, I was fairly shocked to see a prescription come in for her calling for Fentanyl 100 mcg/hr patches W 72 hours and breakthrough Dilaudid 2 mg Q 2 hours. This is an increase from approximately 70 mg morphine equivalent to 450 mg morphine equivalent. I called the prescriber and they informed me that the patient was on the 100 mcg patch in the hospital with them along with a PCA pump for 2 days and that she had tolerated it fine. “The doctor is not worried about this dose at all” the nurse said to me on the phone. I then spoke with the patients husband when he came to pick up the prescription for fentanyl and I inquired about how she was doing. He then informed me that she had been home for three days, used none of her breakthrough medication and was still very sedated with limited ability to communicate.

I believe this to be a case where the prescriber assumed that 2 days was long enough to see steady state concentrations of the fentanyl, however, it would appear that the fentanyl effects continued to rise after she was released from their care. This was the largest hike in dose I have seen. I had the husband not pick up the fentanyl and had him contact the doctor. He was extremely grateful for my advice as he was concerned about his wife’s mental state since she started the fentanyl.

Love the blog? Get a free gift simply for following! Over 4,000 medication loving healthcare professional have taken advantage of this!

3 Comments

  1. Barb Coulston

    Thank goodness that pharmacist intervened!! In Ontario we would have also recommended a take-home naloxone kit too.

    Reply
  2. Paul Pulleine

    We’ve seen similar decreases in consciousness and increased sedation for patients who use Fentanyl patches. My question to these nurses is “why do you not remove the old patch before placing on the new patch?” It never occurs to the that there is a gradual increase of Fentanyl can lead to the change in sedation etc

    Reply
  3. Fayez Nseir Araji

    Realy it is a scaring situation. I think that the maximum daily dose of Morphine is 200mg, so here we have more than the double dose; I hope not to be attended by these nurses. Thank you for the blog.

    Reply

Trackbacks/Pingbacks

  1. Fentanyl Patch Overdose – Case Scenario – Ahmed Obaid - […] Source: Fentanyl Patch Overdose – Case Scenario – Med Ed 101 […]
  2. Fentanyl Patch Overdose – Case Scenario – Daily Thoughts - […] Source: Fentanyl Patch Overdose – Case Scenario – Med Ed 101 […]

Submit a Comment

Your email address will not be published. Required fields are marked *

This site uses Akismet to reduce spam. Learn how your comment data is processed.

Written By Eric Christianson

April 19, 2017

Buy on Amazon

Categories

Explore Categories